DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20170346

Profile of serious adverse drug events in a tertiary care hospital of South India - a five years experience

Jayanthi C. R., Mohammed Yaqub Pasha, Sushma M.

Abstract


Background: Adverse drug event (ADE) is said to be serious, when it is life-threatening, leads to hospitalization, disability, congenital anomaly, death or requires intervention to prevent permanent impairment or damage. The present study aimed to determine the pattern, causality, preventability of serious ADEs.

Methods: This retrospective study was carried out to profile serious ADEs reported from Bangalore Medical College and Research Institute to Adverse Drug Reaction (ADR) Monitoring Centre, under Pharmacovigilance Programme of India from 2012 to 2016. Patient demographics, clinical and drug data, details of the ADE, onset time, causal drug details, outcome and severity were collected as per CDSCO form. Causality was assessed by WHO-ADR probability scale, preventability by modified Schumock and Thornton scale.

Results: A total of 809 ADEs were reported, of which 50 (6.18%) were serious in nature. Male preponderance (74%) was observed, with 42% among patients aged 20-40 years. 56% of serious ADEs were reported from department of Dermatology. Steven Johnson Syndrome (SJS) (20%) contributed for most of the ADEs. Antiepileptics caused maximum number of serious ADEs (32%). 76% of the ADEs were found to be ‘probable’ and 4% were definitely preventable. 56% of them was life threatening and 86% required intensive interventions. 16% patients experienced serious ADEs during hospital stay.

Conclusions: Serious ADEs constituted 6.18% of all ADEs reported. SJS was commonly seen with antimicrobials and hepatotoxicity with ATT. Antiepileptics and ATT contributed for majority of them. This study highlights the importance of monitoring and timely management of serious ADEs to commonly prescribed medications.


Keywords


Hospitalization, Life threatening, Preventability, Serious ADE

Full Text:

PDF

References


International drug monitoring. The role of the hospital. World Health Organ Tech Rep Ser. 1969;425:5-24.

Davies EC, Green CF, Mottram DR, Pirmohamed M. Adverse drug reactions in hospitals: a narrative review. Curr Drug Saf. 2007;2(1):79-87.

Pirmohamed M. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ. 2004;329(7456):15-9.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse Drug Reactions in Hospital In-Patients: A Prospective Analysis of 3695 Patient-Episodes. PLoS ONE. 2009;4(2):e4439.

Classen DC, Pestotnik SL, Evans RS, Lloyd JF, Burke JP. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997;277(4):301-6.

Moore N, Lecointre D, Noblet C, Mabille M. Frequency and cost of serious adverse drug reactions in a department of general medicine: Hospital cost of adverse drug reactions. Br J Clin Pharmacol. 2002;45(3):301-8.

Wester K, Jönsson AK, Spigset O, Druid H, Hägg S. Incidence of fatal adverse drug reactions: a population based study. Br J Clin Pharmacol. 2008;65(4):573-9.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

White TJ, Arakelian A, Rho JP. Counting the costs of drug-related adverse events. PharmacoEconomics. 1999;15(5):445-58.

Patel K, Kedia M, Bajpai D, Mehta S, Kshirsagar N, Gogtay N. Evaluation of the prevalence and economic burden of adverse drug reactions presenting to the medical emergency department of a tertiary referral centre: a prospective study. BMC Clin Pharmacol. 2007;7(1):8.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital-their severity and cost involved. Pharmacoepidemiol Drug Saf. 2003;12(8):687-92.

Patel KJ, Kedia MS, Bajpai D, Mehta SS, Kshirsagar NA, Gogtay NJ. Evaluation of the prevalence and economic burden of adverse drug reactions presenting to the medical emergency department of a tertiary referral centre : a prospective study. BMC Clin Pharmacol. 2007;5:59.

Naveen K, Pai V, Rai V, Athanikar S. Retrospective analysis of Steven Johnson syndrome and toxic epidermal necrolysis over a period of 5 years from northern Karnataka, India. Indian J Pharmacol. 2013;45(1):80.

Brvar M, Fokter N, Bunc M, Mozina M. The frequency of adverse drug reaction related admissions department specialty. BMC Clin Pharmacol. 2009;8:1-8.

Sharma V, Sethuraman G, Minz A. Stevens Johnson syndrome, toxic epidermal necrolysis and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol. 2008;74(3):238.

Suresh SH, Chakraborty A, Virupakshaiah A, Kumar N. Efficacy and Safety of Levetiracetam and Carbamazepine as Monotherapy in Partial Seizures. Epilepsy Res Treat. 2015;2015:1-6.

Khan DA, Solensky R. Drug allergy. J Allergy Clin Immunol. 2010;125(2):S126-37.e1.

Yunihastuti E, Widhani A, Karjadi TH. Drug hypersensitivity in human immunodeficiency virus-infected patient: challenging diagnosis and management. Asia Pac Allergy. 2013;4(1):54.

Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5(1):39.

Locharernkul C, Loplumlert J, Limotai C, Korkij W, Desudchit T, Tongkobpetch S, et al. Carbamazepine and phenytoin induced Stevens-Johnson syndrome is associated with HLA-B*1502 allele in Thai population. Epilepsia. 2008;49(12):2087-91.

Kandil AO, Dvorak T, Mignano J, Wu JK, Zhu JJ. Multifocal Stevens-Johnson syndrome after concurrent phenytoin and cranial and thoracic radiation treatment, a case report. Radiat Oncol. 2010;5(1):49.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: an overview. J Postgrad Med. 1996;42(1):15-22.

Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000;136(3):323-7.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha M, Sureshan D. Severe cutaneous adverse drug reactions: A clinicoepidemiological study. Indian J Dermatol. 2015;60(1):102.

Patel T, Barvaliya M, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79(3):389.

Pandit A, Sachdeva T, Bafna P. Drug-Induced Hepatotoxicity: A Review. J Appl Pharm Sci. 2011;2:233-43.

Chaidemenos G, Apalla Z, Koussidou T, Papagarifallou I, Ioannides D. High dose oral prednisone vs. prednisone plus azathioprine for the treatment of oral pemphigus: a retrospective, bi-centre, comparative study: Daily prednisone vs. LMT in oral pemphigus. J Eur Acad Dermatol Venereol. 2011;25(2):206-10.

Golberg O, Harman KE. Drug-Induced Pemphigus. In: Katsambas AD, Lotti TM, Dessinioti C, D’Erme AM, editors. European Handbook of Dermatological Treatments. Berlin, Heidelberg: Springer Berlin Heidelberg. 2015;p725-30.

Rieder MJ, Uetrecht J, Shear NH, Cannon M, Miller M, Spielberg SP. Diagnosis of sulfonamide hypersensitivity reactions by in-vitro “rechallenge” with hydroxylamine metabolites. Ann Intern Med. 1989;110(4):286-9.

Vinod K, Arun K, Dutta T. Dapsone hypersensitivity syndrome: A rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother. 2013;4(2):158.

Yazdani K, Lippmann M, Gala I. Fatal pancreatitis associated with valproic acid: review of the literature. Medicine (Baltimore). 2002;81(4):305-10.

Gerstner T, Büsing D, Bell N, Longin E, Kasper JM, Klostermann W, et al. Valproic acid-induced pancreatitis: 16 new cases and a review of the literature. J Gastroenterol. 2007;42(1):39-48.

Asconapé JJ, Kiffin P, Dreifuss FE, Riela A, Mirza W. Valproate-associated pancreatitis. Epilepsia 1993;34:177-83.

Pippenger CE, Xianzhong M, Rothner AD. Free radical scavenging enzyme activity profiles in risk assessment of idiosyncratic drug reactions: probable mechanism of valproate induced pancreatitis and hepatotoxicity. In Levy RH, Penry JK, editors. Idiosyncratic reactions to valproate: clinical risk patterns and mechanism of toxicity. New York: Raven Press; 1991:75-88.

Trivedi CD, Pitchumoni CS. Drug-induced pancreatitis: an update. J Clin Gastroenterol. 2005;39(8):709-16.

Van Oosterhout JJ, Mallewa J, Kaunda S, Chagoma N, Njalale Y, Kampira E, et al. Stavudine toxicity in adult longer-term ART patients in Blantyre, Malawi. PloS One. 2012;7:e42029.

Scheiman JM, Hindley CE. Strategies to optimize treatment with NSAIDs in patients at risk for gastrointestinal and cardiovascular adverse events. Clin Ther. 2010;32(4):667-77.

Gaskell H, Derry S, Moore RA. Treating chronic non-cancer pain in older people- More questions than answers? Maturitas. 2014;79(1):34-40.

Moore N, Pollack C, Butkerait P. Adverse drug reactions and drug-drug interactions with over-the-counter NSAIDs. Ther Clin Risk Manag. 2015;11:1061-75.

Beijer HJM, de Blaey CJ. Hospitalisations caused by adverse drug reactions (ADE): a meta-analysis of observational studies. Pharm World Sci. 2002;24(2):46-54.

Dartnell JG, Anderson RP, Chohan V, Galbraith KJ, Lyon ME, Nestor PJ, et al. Hospitalisation for adverse events related to drug therapy: incidence, avoidability and costs. Med J Aust. 1996;164(11):659-62.

Kanagaratnam L, Abou Taam M, Heng M, De Boissieu P, Roux MP, Trenque T. Serious Adverse Drug Reaction and Their Preventability in the Elderly Over 65 Years. Thérapie. 2015;70(5):477-84.